Kansas, 2021

Flooding and Hail in Kansas, March 12 to 14, 2021

March 12 to 14, 2021 · NWS ICT · 24 events in 10 counties and zones

Scattered severe storms moved across south central Kansas on the 12th producing copious amounts of rain and wind speeds between 60 and 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered severe storms moved across south central Kansas on the 12th producing copious amounts of rain and wind speeds between 60 and 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 12, 3:03 AM CST, 57 minutes earlier.

Area forecast discussion, Mar 12, 3:03 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
303 AM CST Fri Mar 12 2021

.SHORT TERM...(Today through Sunday night)
Issued at 302 AM CST Fri Mar 12 2021

Models show increasing low level moisture transport early this
morning which should generate scattered to numerous rain showers
with some embedded storms today. A few strong storms with hail up to
nickel size will be possible mainly this morning due to combination
of steeper mid-level lapse rates, strong shear, and MUCAPE values in
the 500-1000 J/kg range. Meanwhile the strong storm chances and
coverage should begin to diminish during the afternoon/evening as
moisture transport weakens.

The upper level system over the southwestern states will move very
slowly eastward from tonight and reach western Kansas by Sunday.
Additional rounds of numerous showers and storms will affect the
region from tonight through Sunday. Standardized precipitable water
anomalies will rise 3 to 4 deviations above normal which supports
higher rainfall rates, and given the longer duration of this signal
targeting central Kansas we will expand the flood watch to cover
those areas. Widespread 2 to 4 inches with locally higher rainfall
totals are likely before this system moves east of Kansas. This will
elevate the flooding risk along with rises on many creeks and rivers
across the area. Some of the creeks and rivers could experience
minor or moderate flooding.

.LONG TERM...(Monday through Thursday)
Issued at 302 AM CST Fri Mar 12 2021

Medium range models show the upper level system gradually shifting
east of Kansas on Monday with some lingering rain possible.
Otherwise longer range models show a lull in the precipitation for
Monday night-Tuesday. This could be short-lived as another healthy
weather system is forecast by GFS model to affect the region for mid-
week which could include a possible rain/snow mix over central
Kansas. ECMWF model suggests a continuation of dry weather next week
with cooler drier air overspreading Kansas. Either solution favors
daytime highs being cooler than normal for next week, as the weather
pattern keeps the warmer air south of Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday evening)
Issued at 1125 PM CST Thu Mar 11 2021

Gradual deterioration in cigs and vsbys will occur late tonight thru
Friday north of a warm front which move slowly northward across
Oklahoma. Scattered to numerous showers and isolated thunderstorms
will develop north of the front across southern into central Kansas.
MVFR cigs are expected by early Friday morning with south central
Kansas most likely into IFR by Friday afternoon/evening.

KED

&&

.FIRE WEATHER...
Issued at 302 AM CST Fri Mar 12 2021

Fire weather concerns will remain low across the entire region for
several days due to widespread rainfall for today through the
weekend. Cooler temperatures will be in store for next week along
with more chances of rain by mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    50  47  60  51 /  80 100 100  90
Hutchinson      48  44  58  48 /  80 100 100  90
Newton          48  45  56  50 /  80  90  90  90
ElDorado        49  47  59  52 /  90  90  90  80
Winfield-KWLD   54  49  63  51 /  90 100  90  80
Russell         45  39  52  44 /  70 100 100 100
Great Bend      45  41  54  44 /  80 100 100 100
Salina          48  42  56  48 /  80  80 100 100
McPherson       48  44  57  48 /  80  90 100  90
Coffeyville     56  51  66  55 /  90  90  70  50
Chanute         52  48  62  54 /  90  80  80  50
Iola            51  47  59  53 /  90  80  80  50
Parsons-KPPF    55  50  66  54 /  90  90  80  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...KED
FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 11, 4:18 PM CST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
418 PM CST Thu Mar 11 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
418 PM CST Thu Mar 11 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Chances for showers and thunderstorms will increase late tonight
across southern Kansas. The strongest activity will be capable of
pea to dime size hail and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic numerous showers and thunderstorms are forecast Friday
through Sunday across the region. Widespread rainfall amounts of 1
to 3 inches are expected during this time, with locally higher
amounts likely. Modest to significant rises in area rivers and
streams are possible, with some street and low-land flooding
possible. Additionally, a handful of strong to marginally severe
storms are possible Friday through Saturday evening, especially
across the southern half of Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy rain, 7 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.

Heavy Rain, Allen

When
March 12, 4:00 AM CST to March 14, 4:00 AM CST
Where
Allen County, 0.88 mi NE of Iola
Reported by
CoCoRaHS
Coordinates
37.930, -95.390

This is a 72 hour rainfall total.

Thunderstorm Wind, Reno

When
March 12, 5:20 AM CST to 5:21 AM CST
Where
Reno County, 7 mi S of Langdon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.750, -98.300

Two full grown Chinese elm trees were blown over and a power pole was also blown over.

Thunderstorm Wind, Reno

When
March 12, 5:40 AM CST to 5:41 AM CST
Where
Reno County, Pretty Prairie
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.780, -98.020

Six inch diameter tree limbs were broken across town.

Thunderstorm Wind, Reno

When
March 12, 5:40 AM CST to 5:41 AM CST
Where
Reno County, Pretty Prairie
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.780, -98.020

This was a measured gust.

Thunderstorm Wind, Reno

When
March 12, 5:50 AM CST to 5:51 AM CST
Where
Reno County, 6.05 mi E of Cheney Res
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.760, -97.720

Power poles were snapped and damage was reported to a deck near Cheney Lake.

Thunderstorm Wind, Sedgwick

When
March 12, 5:50 AM CST to 5:51 AM CST
Where
Sedgwick County, 4.4 mi SW of Andale
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.750, -97.680

A metal shed was damaged, front doors were blown in, half of the roof was blown off, and several power poles were snapped.

Thunderstorm Wind, Sedgwick

When
March 12, 6:12 AM CST to 6:13 AM CST
Where
Sedgwick County, Goddard
Measured
55 kt (63 mph) measured gust
Reported by
NWS Employee
Coordinates
37.670, -97.580

Thunderstorm Wind, Sedgwick

When
March 12, 6:25 AM CST to 6:26 AM CST
Where
Sedgwick County, 2.97 mi SSE of Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.660, -97.310

Hail stones the size of pennies were also reported.

Heavy Rain, Chautauqua

When
March 12, 6:30 AM CST to March 13, 1:30 PM CST
Where
Chautauqua County, Chautauqua
Reported by
COOP Observer
Coordinates
37.020, -96.180

This is a 30 hour total.

Heavy Rain, Allen

When
March 12, 6:47 AM CST to March 13, 6:47 AM CST
Where
Allen County, 2.14 mi SSE of Iola
Reported by
CoCoRaHS
Coordinates
37.890, -95.390

This was a 24 hour total.

Heavy Rain, Butler

When
March 12, 7:00 AM CST to March 13, 7:00 AM CST
Where
Butler County, 1.49 mi SSE of El Dorado
Reported by
CoCoRaHS
Coordinates
37.800, -96.860

This is a 24 hour total.

Heavy Rain, Chautauqua

When
March 12, 7:00 AM CST to March 14, 7:00 AM CST
Where
Chautauqua County, Chautauqua
Reported by
COOP Observer
Coordinates
37.020, -96.180

This is a 72 hour rainfall total.

Heavy Rain, Chautauqua

When
March 12, 7:00 AM CST to March 14, 7:00 AM CST
Where
Chautauqua County, Sedan
Reported by
COOP Observer
Coordinates
37.130, -96.180

This is a 72 hour rainfall total.

Heavy Rain, Labette

When
March 12, 7:00 AM CST to March 14, 7:00 AM CST
Where
Labette County, 0.55 mi E of Bartlett
Reported by
COOP Observer
Coordinates
37.050, -95.210

This is a 72 hour rainfall total.

Heavy Rain, Allen

When
March 12, 8:00 AM CST to March 13, 8:00 AM CST
Where
Allen County, 1.29 mi WSW of Humboldt
Reported by
COOP Observer
Coordinates
37.810, -95.450

This is a 24 hour total.

Heavy Rain, Woodson

When
March 12, 8:40 AM CST to March 14, 8:40 AM CST
Where
Woodson County, Toronto
Reported by
Mesonet
Coordinates
37.800, -95.950

This is a 72 hour rainfall total.

Heavy Rain, Chautauqua

When
March 12, 9:00 AM CST to March 14, 9:00 AM CST
Where
Chautauqua County, 2.76 mi S of Peru
Reported by
CoCoRaHS
Coordinates
37.040, -96.100

This is a 72 hour rainfall total.

Heavy Rain, Russell

When
March 12, 9:00 AM CST to March 14, 9:00 AM CST
Where
Russell County, 7.01 mi NNE of Gorham
Reported by
CoCoRaHS
Coordinates
38.970, -98.960

This is a 72 hour rainfall total.

Heavy Rain, Sedgwick

When
March 12, 9:00 AM CST to March 14, 9:00 AM CST
Where
Sedgwick County, 2.29 mi WNW of Colwich
Reported by
CoCoRaHS
Coordinates
37.790, -97.570

This is a 72 hour rainfall total.

Heavy Rain, Greenwood

When
March 12, 9:01 AM CST to March 14, 9:01 AM CST
Where
Greenwood County, 3.21 mi NNW of Climax
Reported by
CoCoRaHS
Coordinates
37.760, -96.250

This is a 72 hour rainfall total.

Heavy Rain, Neosho

When
March 12, 10:32 AM CST to March 14, 10:32 AM CST
Where
Neosho County, 0.55 mi E of Erie
Reported by
CoCoRaHS
Coordinates
37.570, -95.240

This is a 72 hour rainfall total.

Hail, Sedgwick

When
March 12, 10:39 AM CST to 10:40 AM CST
Where
Sedgwick County, 1.76 mi SE of Haysville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.550, -97.350

This report is courtesy KSN TV.

Flood, Allen

When
March 12, 3:08 PM CST to 6:08 PM CST
Where
Allen County, 6.12 mi ESE of Humboldt to 1.77 mi WSW of Humboldt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.780, -95.330

Several roads across the county were becoming impassable due to the ongoing rains and the rains that previously fell. The main areas being affected were the low water crossings.

Flood, Neosho

When
March 12, 3:09 PM CST to 6:09 PM CST
Where
Neosho County, 4.22 mi NW of Chanute to 3.65 mi WSW of Thayer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.715, -95.534

Flooding of low lying areas occurred across the county with a few roads being closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946844, 946855, 946854, 946857, 946853, 946856, 946851, 946852, 946843, 946839, 946840, 946845, 946846, 946847, 946842, 946848, 946849, 946850, 946860, 946858, 946859, 946838, 946836, 946837.